West Virginia, 2008

Hail in West Virginia, May 18, 2008

May 18, 2008 · NWS RNK · 1 event in 1 county or zone

A cold front moved into the area during the evening of May 18th, sparking showers and thunderstorms. One storm became severe shortly after midnight, on May 19th, producing penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved into the area during the evening of May 18th, sparking showers and thunderstorms. One storm became severe shortly after midnight, on May 19th, producing penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 18, 8:33 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, May 18, 8:33 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT SUN MAY 18 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA THIS EVENING.
COOLER AIR BEHIND THE FRONT WILL THEN LINGER OVER THE AREA WELL
INTO NEXT WEEK. ANOTHER FRONT WILL BRING A THREAT OF MONDAY NIGHT
INTO TUESDAY.

&&

.NEAR TERM /THROUGH 6AM/...
AN AREA OF LIGHT RAINSHOWERS MOVING INTO THE UPSLOPE WEST LATE
THIS EVENING ASSOCIATED WITH VORT MAX SWINGING THRU EASTERN KT AT
THE MOMENT. EXPECT A FEW HOURS ARE OFF AND ON LIGHT RAIN IN THIS
AREA THEN CLEARING LATE AS THE VORT PASSES EAST. WESTERLY BREEZES
SHOULD KEEP ATMOS MIXED OVERNIGHT WITH LITTLE IF ANY FOG.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
COLD FRONT WILL BE SOUTH OF US MONDAY WITH BREEZY NW WINDS AND
MOSTLY SUNNY SKIES...BUT FAST FLOW FROM THE NORTHWEST IS GOING TO
SEND OUR NEXT WEATHER MAKER IN HERE ABOUT 6-10 HOURS FASTER THAN
PREVIOUS FORECAST. CLOUDS WILL RAPIDLY OVERSPREAD THE AREA MONDAY
LATE AFTERNOON. MODELS SIMILAR IN BRINGING MAIN SFC LOW ACROSS
MONDAY NIGHT-TUE ACROSS THE VA/NC REGION. LOCATION OF THIS LOW AND
ASSOCIATED ISENTROPIC LIFT WILL DETERMINE BEST CHANCE OF SHOWERS
AND WHERE HEAVIER BAND SETS UP. BLENDING THE 12Z NAM/GFS KEEPS THE
AXIS OVER THE NRN 2/3 OF THE FA LATE MONDAY NIGHT...THEN SHIFTING
IT SOUTHEAST DURING THE DAY TUESDAY. MODELS TAKE THE MAIN LOW OFF
THE COAST TUESDAY AFTERNOON WITH LINGERING INVERTED TROUGH HANGING
BACK ACROSS THE MTNS...SO FOR NOW KEEPING POPS HIGHEST IN THE
MORNING...BUT LINGERING CHANCE TO LOW LIKELY POPS TUESDAY
AFTERNOON WITH HIGHEST POPS OVER THE SOUTH. WITH THE TRACK OF THE
SFC LOW OVER NC/VA AND TIMING THE PRECIP ARRIVING LATE MON
NIGHT...INSTABILITY SHOULD BE LIMITED...SO THREAT OF THUNDER IS
LOW. HOWEVER...A FURTHER NORTH TRACK WOULD CHANGE THAT.

TUESDAY NIGHT...SHOULD SEE A DRYING TREND...BUT IN THE FAST FLOW
MODELS BRING ANOTHER SHORTWAVE INTO THE OH VLY/MOUNTAINS BY 12Z
WED SO KEPT POPS MAINLY OVER THE WESTERN FA TUE NIGHT INTO WED.
HIGH PRESSURE FINALLY BUILDS IN ACROSS THE OHIO VALLEY WED NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
HIGHLY AMPLIFIED PATTERN THIS PERIOD...AND MAINLY DRY/COOLER THAN
NORMAL. AN OMEGA BLOCK BUILDS IN THE CENTRAL US...WITH TROUGHING
ON EITHER COAST. QUASI-STATIONARY FRONT OVER THE GULF COAST STATES
EXTENDING WEST INTO THE SOUTHERN PLAINS MAY TRY TO EDGE NORTHEAST
ENOUGH BY LATE THURSDAY TO SNEAK A FEW SHOWERS INTO THE WEST. HIGH
PRESSURE THEND SLIDES IN FROM THE GREAT LAKES FRI-SUN KEEPING US
IN A DRY REGIME.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
COLD FRONT WILL BE ALONG THE VA/NC BORDER BY 00Z TAF ISSUANCE. SOME
SPOTTY RAIN SHOWERS ARE POSSIBLE IN THIS AREA BUT THEY WILL
DIMINISH QUICKLY THIS EVENING. DEW POINT FRONT SLOW TO MOVE THROUGH
THE REGION OVERNIGHT...THEREFORE HAVE LOWERED VISIBILITIES AT BLF
(MVFR) AND LWB (VLIFR) AROUND 04Z OR LATER. MVFR VISIBILITIES ARE
POSSIBLE EAST OF THE BLUE RIDGE (LWB-DAN) BUT CONFIDENCE NOT TO HIGH
WITH DOWNSLOPING WINDS SCOURING OUT LOW LEVEL MOISTURE. IF
VISIBILITIES ARE LOWERED...IT WILL LIKELY BE EARLY IN THE PERIOD
WHEN WIND PROFILE IS THE WEAKEST. AS THE FRONT MOVES TO THE EAST
COAST...LOW LEVEL JET AND PRESSURE RISES WILL BRING LOW LEVEL WIND
SHEAR CONCERNS TO THE AREA. AFTER SUNRISE MONDAY MORNING...GOOD
MIXING WILL RESULT IN BREEZY CONDITIONS ACROSS THE REGION.

ANOTHER LOW APPROACHES THE AREA FROM THE MID MISSISSIPPI VALLEY ON
MONDAY AND WILL BRING A CHANCE FOR WIDESPREAD SHOWERS AND MVFR
CEILINGS AND VISIBILITIES MONDAY NIGHT AND TUESDAY.

ACTIVE WEATHER PATTERN EXPECTED TO CONTINUE INTO NEXT WEEK AS
UPPER TROF SETS UP OVER AREA. SHORT WAVE TROFS EMBEDDED IN UPPER
FLOW FORECAST TO ROTATE EAST THROUGH THE MID ATLANTIC REGION
DURING THE PERIOD...MAINTAINING THE THREAT FOR OCCASIONAL MVFR
CEILINGS WEST OF THE BLUE RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...AMS/JS
SHORT TERM...PM/WP
LONG TERM...KM/WP
AVIATION...RCS
Hazardous weather outlook, May 18, 9:26 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 PM EDT SUN MAY 18 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200230-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1026 PM EDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 18, 5:33 PM EST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT SUN MAY 18 2008

NCZ004>006-VAZ044-058-182315-
ROCKINGHAM NC-STOKES NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
633 PM EDT SUN MAY 18 2008

...LINE OF THUNDERSTORMS MOVING SOUTHEAST INTO NORTH-CENTRAL NORTH
CAROLINA...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
BLAIRS TO 2 MILES NORTH OF DANBURY...MOVING SOUTHEAST AT 35 MPH. THE
LINE OF THUNDERSTORMS WILL BE NEAR...ELMO...MAYFIELD AT 640 PM
EDT...PELHAM...MAYODAN AT 645 PM EDT...TURBEVILLE...RUFFIN AT 650 PM
EDT...BETHEL...WENTWORTH AT 655 PM EDT...ALTON...LAWSONVILLE AT 700
PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

JDS
Special weather statement, May 18, 10:16 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT SUN MAY 18 2008

WVZ043-190330-
SUMMERS WV-
1116 PM EDT SUN MAY 18 2008

AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF PIPESTEM...OR ABOUT OVER
ELLISON...MOVING EAST AT 42 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...INDIAN MILLS AT 1125 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
PEA SIZED HAIL AND WINDS GUSTING TO 50 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Special weather statement, May 18, 10:32 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 PM EDT SUN MAY 18 2008

WVZ044-190430-
MONROE WV-
1132 PM EDT SUN MAY 18 2008

AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF PETERSTOWN...OR ABOUT 2 MILES
WEST OF RED SULPHUR SPRINGS...MOVING SOUTHEAST AT 43 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...LINDSIDE...RAINES CORNER AT 1140 PM
EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...PEA
SIZED HAIL AND WINDS GUSTING TO 50 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Local storm report, May 18, 11:19 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 AM EDT MON MAY 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             BLUEFIELD               37.24N 81.27W
05/19/2008  E0.50 INCH       TAZEWELL           VA   TRAINED SPOTTER

&&

MATTAROCHIA

The radar

The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
May 18, 11:27 PM EST
Where
Mercer County, Bluefield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.270, -81.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99629.